Alert archive / Iowa / Special Weather Statements in 2019
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at May 18, 2019, 8:21 AM CDT for Crawford County, Wisconsin; Allamakee County, Clayton County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2019, 8:21 AM CDT (13:21 UTC)
- Expired
- May 18, 2019, 9:00 AM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Clayton County, IA, Crawford County, WI
The radar
The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391
WWUS83 KARX 181321
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
821 AM CDT Sat May 18 2019
IAZ011-030-WIZ053-054-061-181400-
Clayton-Allamakee-Vernon-Crawford-Grant-
821 AM CDT Sat May 18 2019
...A LINE OF THUNDERSTORMS WILL AFFECT CLAYTON...ALLAMAKEE... SOUTH
CENTRAL VERNON...WESTERN GRANT AND WESTERN CRAWFORD COUNTIES...
At 816 AM CDT, radar indicated thunderstorms were located along a
line extending from near Waukon to 6 miles north of Edgewood.
Movement was northeast at 35 mph.
Occasional lightning, hail up to pea size, and brief downpours are
possible with these storms. Move indoors until the storms pass.
Locations impacted include...
Prairie Du Chien, Waukon, Guttenberg, Elkader, Lansing, Monona,
Cassville, McGregor, Garnavillo, Bloomington, Marquette, Harpers
Ferry, Farmersburg, Hardin, Bridgeport, Seneca, Wauzeka, Eastman,
Glen Haven and Bagley.
LAT...LON 4331 9151 4351 9094 4267 9088 4267 9090
4265 9090 4264 9148
TIME...MOT...LOC 1316Z 230DEG 29KT 4330 9142 4272 9140
$$
AufforthWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 18, 6:46 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 18, 6:46 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 646 AM CDT Sat May 18 2019 .SHORT TERM...(Weekend) Issued at 230 AM CDT Sat May 18 2019 Wet weekend with heavy rain potential (flooding?) and some severe risk (later today). SETUP: pieces of shortwave energy will ripple across the region today/Sun, leading the mean upper level trough which lifts northeast from the plains to across the great lakes by 00z Mon. Models in good agreement with taking the trough's associated sfc low into northeast IA by 12z Sunday, nudging a warm front from the southern part of IA into the northern portion of the state for this evening and likely holding it there as the storm system makes it way east to round out the weekend. Periods of showers and storms should be planned for. THIS MORNING: current west-east running line of convection will continue to lift north, with meso models clearing it from the forecast area by 12z. Timing looks good. Short-term models then in good agreement with taking the north-south running line of showers/storms currently over the northern plains eastward, grinding it through the local area between 12-18z - with some help from the low level jet and additional upper level energy. THIS AFTERNOON: a break? weak subsidence and lack of a good forcing mechanism could give the region a few hours of pcpn free skies (although still cloudy). That said, showers and storms could already be returning from the south for late afternoon. THIS EVENING/TONIGHT: showers/storms will blossom across IA as the upper level trough starts to approach from the southwest, the sfc low working into southern IA and the low level jet/moisture transport just ahead of it. Ample moisture to play with PWs approaching 1.75 inches. Cloud depths aren't excessive at 3.5 km, but heavy rain potential still there. Depending on how much/where the rain falls overnight and this morning, there could be a flash flood threat for tonight. Will hold off on any watch issuances for the moment, but one may be necessary later today. As for other severe weather, a lot of "ifs". Considerable cloud cover and cooler/stable near sfc environment north of the warm front. Bufkit soundings point to upwards of 1000 J/kg of elevated MUCAPE north of there though, but shear only around 20-30 kts through the 1-7 km layer. Elevated hailers possible, especially closer to the warm front. South of there, better shot for storms to get surface based (moreso early) but clouds again look to be hindrance to developing a stronger CAPE pool. Stronger deeper shear holds mostly over southern IA in the evening, although more favorable in the 0-1 and 0-3 km closer to the warm front for enhancing storm development. SUNDAY: the bulk of the rain looks to shift north of I-90 in the morning, with rain then continuing in north into the night. South of there, could see some convection develop along the system's cold front and on the leading edge of the upper level trough, with northeast IA into southwest/central WI being more favored. .LONG TERM...(Monday through Friday) Issued at 230 AM CDT Sat May 18 2019 Both the GFS and EC want to get the new work kicked off on a dry note, with shortwave ridging a loft quickly slipping east/northeast across the region. The break from the rain will be very short-lived though as another trough over from the desert southwest is then progged to churn across the plains, rotating over the Upper Mississippi River Valley for Tue/Tue night. Curved 300 mb jet will provide additional lift while 50 kt 850 mb jet feeds the system with PWs upwards of 1 1/2 inches. Warm cloud depths are excessive, progged around 3.5 km, but still see a heavy rain threat with the rich moisture source. Thankfully, the shortwave looks to make fairly quick progress through the region. But with the rain from this weekend, saturated grounds probably won't be able to handle any excessive rain. As for severe threat - wind shear shaking out rather robust with potential of +40 kts 0-3 km and moreso through 0-6 km. Nice curvature too. Instability lacking at the moment though, holding mostly to the south - limiting any severe threat. Something to certainly watch, but main concerns look to be the heavy rain potential. Active southwest flow persists through the rest of the week, spinning bits of upper level energy through/near the region. Variability in placement and timing with the ripples, but periods of showers and storms are likely as a result. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 647 AM CDT Sat May 18 2019 A broken line of showers and isolated storms will move east through KRST between 18.12z to 18.14z and KLSE between 18.14z and 18.16z. Ceilings will be mainly be VFR. However, there may be some brief periods of MVFR ceilings. In the wake of this line, several of the models are showing MVFR ceilings. However, these same models have been over doing these clouds overnight. Confidence was not high enough to go that low for late this morning and afternoon, so kept them in the 4-6K range. For late this afternoon and early evening, another round of showers and storms will move through the area. This will cause ceilings to become IFR/MVFR and visibilities will become MVFR. && .HYDROLOGY...Through Sunday Issued at 230 AM CDT Sat May 18 2019 Rounds of showers and storms into Sunday, with heaviest rainfall expected tonight. Moist airmass will provide the fuel, although warm cloud depth (good for heavy rain likelihood) is somewhat modest. If thunderstorms repeat over areas, flash flooding could develop. Rainfall totals of 2 to 3 inches remain possible. River flooding will also become a growing concern. Will continue with a hydrologic outlook for now, but a flood or flash flood watch may be needed for later today if trends continue to point to heavy rain. Those living in areas prone to flooding, especially along rivers and streams, should be prepared to move to higher ground if heavy rainfall develops. Continue to monitor forecasts closely. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...Boyne HYDROLOGY...Rieck
Hazardous weather outlook, May 18, 4:29 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 429 AM CDT Sat May 18 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-191000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 429 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of thunderstorms. Heavy rain is possible, with stronger storms capable of producing hail. Rises on some waterways is likely, with the potential for more river flooding. Flash flooding could result in areas where storms repeat. In addition, isolated severe storms are also possible from late afternoon into the evening, with a higher threat across northeast Iowa. Large hail is the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms remain possible Sunday. Another round of storms looks likely for Tuesday and Tuesday night, with additional storm chances Thursday and Friday. It is too early to discern the risk for severe weather. .SPOTTER INFORMATION STATEMENT... While widespread spotter activation is not anticipated, but a few local groups may be needed late this afternoon and evening. Rainfall, or any severe reports, are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-191000- Taylor-Clark- 429 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for parts of north central Wisconsin .DAY ONE...Today and Tonight Periods of thunderstorms. Heavy rain is possible, with stronger storms capable of producing small hail. Rises on some waterways is likely, with the potential for river flooding. Flash flooding could result in areas where storms repeat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of storms looks likely for Tuesday and Tuesday night, with additional storm chances Thursday and Friday. It is too early to discern the risk for severe weather. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, May 18, 8:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
821 AM CDT Sat May 18 2019
IAZ011-030-WIZ053-054-061-181400-
Clayton-Allamakee-Vernon-Crawford-Grant-
821 AM CDT Sat May 18 2019
...A LINE OF THUNDERSTORMS WILL AFFECT CLAYTON...ALLAMAKEE... SOUTH
CENTRAL VERNON...WESTERN GRANT AND WESTERN CRAWFORD COUNTIES...
At 816 AM CDT, radar indicated thunderstorms were located along a
line extending from near Waukon to 6 miles north of Edgewood.
Movement was northeast at 35 mph.
Occasional lightning, hail up to pea size, and brief downpours are
possible with these storms. Move indoors until the storms pass.
Locations impacted include...
Prairie Du Chien, Waukon, Guttenberg, Elkader, Lansing, Monona,
Cassville, McGregor, Garnavillo, Bloomington, Marquette, Harpers
Ferry, Farmersburg, Hardin, Bridgeport, Seneca, Wauzeka, Eastman,
Glen Haven and Bagley.
LAT...LON 4331 9151 4351 9094 4267 9088 4267 9090
4265 9090 4264 9148
TIME...MOT...LOC 1316Z 230DEG 29KT 4330 9142 4272 9140
AufforthThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:05 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 115 min |
| May 18, 5:20 PM CDT | Special Weather Statement | ARX | Fillmore | 55 min |
| May 18, 5:53 PM CDT | Special Weather Statement | ARX | Fillmore | 22 min |
| May 18, 3:57 PM CDT | Special Weather Statement | ARX | Chickasaw | 48 min |
| May 18, 4:47 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard, Winneshiek | 58 min |
| May 18, 6:07 PM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 53 min |
Nearby
Special Weather Statements in Iowa, 2019Special Weather Statements in Wisconsin, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.